5 Nov 2017 | Patient Safety Week
Over 22,000 New Zealanders aged 65 and over are taking a potentially dangerous combination of medicines that could seriously damage their kidneys. Known as the ‘triple whammy’, the risk comes when medicines for heart failure or blood pressure, water tablets and pain relief/anti-inflammatory medicines are taken together.
The Health Quality & Safety Commission’s Atlas of Healthcare Variation shows over 22,000 New Zealanders aged 65 and over are taking this combination of medicines each year. The Commission, in partnership with ACC, is highlighting the risk of this combination as part of Patient Safety Week, 5–11 November 2017.
In the latest update to the Atlas of Healthcare Variation: polypharmacy domain, released today, the triple whammy is included for the first time.
This shows between 2014 and 2016, the triple whammy was supplied on average 23,300 times per year to patients aged 65 and over.
Commission medication safety clinical lead Dr Alan Davis says the risk often arises when people who are taking heart failure or blood pressure medicines and diuretics (water tablets) then start on a non-steroidal anti-inflammatory (NSAID) painkiller.
‘The “triple whammy” is when you take the three types of medicines together. Some of the medicines used to treat pain and swelling are available on prescription, and others are available to buy from pharmacies and supermarkets. Used together, the combination of medicines can cause significant harm. They are involved in more than half of reported cases of treatment-related acute kidney failure,’ says Dr Davis.
‘If you are taking this combination, it is important you visit your health professional to discuss and review your medicines. Do not stop taking your medication without consulting a health professional first.’
New Zealand’s Centre for Adverse Reaction Monitoring (CARM) received 119 reports of kidney adverse reactions from January 2000 to December 2012 that were associated with the use of pain relief or anti-inflammatory medicines. These included four deaths, and 12 cases that were considered life-threatening. Most of the reports were in adults over 50 years of age.
Dr Davis says health professionals are advised not to supply the combination of the three medicines to people with risk factors for kidney failure – such as older adults, people with some kidney failure already, people at risk of dehydration (vomiting, diarrhoea, inadequate fluid intake), and hypotensive patients.
‘Heart and blood pressure medication and pain relief medication affect blood flow in the kidneys, while diuretics can cause dehydration, which can also affect kidney function.’
He says it is important people taking heart/blood pressure medicines and diuretics do not also take over-the-counter non-steroidal (NSAID) pain relief medicines.
‘If you are on the other medicines, always check with your doctor, pharmacist or nurse about what pain relief medicine is safe for you to use. People should not hesitate to ask a health professional about their medicines – for example, what your medicine is called, what it is for and when and how to take it.’
Between 2011 and 2016, ACC accepted over 5,800 Treatment Injury claims related to medication errors and reactions. ACC’s chief clinical advisor Peter Robinson says while many of these injuries are minor, a small number are severe, with long-term effects on patients, and are a priority for ACC to prevent.
Patient Safety Week 2017 has a focus on medication safety. As part of this, consumers are being encouraged to ask clinicians questions about their medication including:
• What is my medicine called?
• What is it for?
• When and how do I take it?